Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 241, NWS Goodland, KS

August 26, 2009Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2009, 5:15 PM MDT for Yuma County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2009, 5:15 PM MDT (23:15 UTC)
Expired
Aug 26, 2009, 5:57 PM MDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 5:14 PM MDT, 1 minute earlier.

Area forecast discussion, Aug 26, 5:14 PM MDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT WED AUG 26 2009

.DISCUSSION...
300 PM MDT WED AUG 26 2009

BROKEN RECORD FORECAST.  THERE ISNT A WHOLE LOT OF CHANGE TO THE
FORECAST TODAY VERSUS THE PAST FEW DAYS.

A SHORT WAVE TROUGH MOVES EAST ACROSS THE CENTRAL HIGH PLAINS
TODAY...SPAWNING SCATTERED THUNDERSTORMS ACROSS THE ROCKIES THAT
WILL SPREAD EAST ACROSS THE PLAINS. THUNDERSTORMS ARE EXPECTED TO
BE STRONGER AND MORE NUMEROUS EAST OF THE FORECAST AREA ACROSS
SOUTHEAST NEBRASKA AND EASTERN KANSAS IN CLOSER PROXIMITY TO THE
SLOW MOVING COLD FRONT AND SURFACE LOW PRESSURE CENTER. A FEW
SHOWERS MAY LINGER INTO EARLY THURSDAY MORNING...OTHERWISE DRY
CONDITIONS ARE EXPECTED FROM THURSDAY THROUGH SATURDAY AS THE
REGION COMES UNDER THE INFLUENCE OF THE UPPER RIDGE AMPLIFYING
OVER THE WESTERN U.S.

LATE EACH DAY FROM SATURDAY THROUGH MONDAY...THERE IS A POSSIBILITY
OF ISOLATED EVENING THUNDERSTORMS AS MODELS INDICATE THE POTENTIAL
FOR A SEVERAL WEAK SHORT WAVE TROUGHS MOVING ACROSS THE REGION IN
THE NORTHWEST FLOW ALOFT. CONFIDENCE IS VERY LOW ON TIMING AND
POSSIBLE COVERAGE...SO HAVE MAINLY HINTED AT THEIR PRESENCE.

MONDAY EVENING THROUGH TUESDAY EVENING APPEAR TO HAVE A BETTER
CHANCE AT THUNDERSTORMS ACROSS THE REGION AS THE LOW CENTER THAT
TOPPED THE RIDGE MOVES THROUGH THE ROCKIES AND ONTO THE CENTRAL
HIGH PLAINS. HAVE BUMPED UP POPS SLIGHTLY TO REFLECT THIS
POSSIBILITY ON TUESDAY NIGHT.

LOCKHART
&&

.AVIATION...
514 PM MDT WED AUG 26 2009

FOR THE 00Z TAFS...SCATTERED CONVECTION WILL FOR THE MOST PART STAY
IN EASTERN COLORADO THIS EVENING...THOUGH THERE IS A SLIM CHANCE
THAT ONE WILL DRIFT INTO NORTHWEST KANSAS AND IMPACT KGLD.
OVERNIGHT...HIGH RES MODELS SHOW WIDESPREAD STRATUS AND FOG
DEVELOPING OVER THE REGION AROUND 09Z IN VERY MOIST ENVIRONMENT AND
WEAK UPSLOPE FLOW. THUS BROUGHT CIGS DOWN CONSIDERABLY AROUND
SUNRISE WITH A MENTION OF FOG...COULD BE VLIFR CONDITIONS FOR A
TIME. ONLY SLOW IMPROVEMENT OF CIGS WILL OCCUR THROUGH 18Z THURSDAY.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 26, 10:21 AM MDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1021 AM MDT WED AUG 26 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1021 AM MDT WED AUG 26 2009 /1121 AM CDT WED AUG 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL PRODUCE THUNDERSTORMS ACROSS THE TRI-
STATE AREA TODAY AND TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT WILL PRODUCE DANGEROUS LIGHTNING AND LOCALIZED AREAS
OF HEAVY RAIN

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY SOUTH OF HIGHWAY
96 IN EASTERN COLORADO AND WEST CENTRAL KANSAS. THE NEXT CHANCE OF
THUNDERSTORMS WILL OCCUR SATURDAY NIGHT. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE...BUT WILL PRODUCE DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Aug 26, 11:47 AM MDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1147 AM MDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             8 NW LEOTI              38.56N 101.48W
08/25/2009  E1.75 INCH       WICHITA            KS   PUBLIC

&&

BLM
Local storm report, Aug 26, 12:10 PM MDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1210 PM MDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             15 SSE WALLACE          38.72N 101.48W
08/25/2009  E1.00 INCH       LOGAN              KS   PUBLIC

            CONSTANT HAIL FOR 20 MINUTES

&&

BLM
Local storm report, Aug 26, 12:47 PM MDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1247 PM MDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             20 S QUINTER            38.78N 100.17W
08/25/2009  E1.25 INCH       GOVE               KS   PUBLIC

            ALSO REPORTED VERY STRONG WINDS.

0440 PM     HAIL             20 S QUINTER            38.79N 100.17W
08/25/2009  E1.00 INCH       GOVE               KS   PUBLIC

0650 PM     HAIL             14 NNW HORACE           38.65N 101.92W
08/25/2009  E0.88 INCH       GREELEY            KS   PUBLIC

0700 PM     HAIL             12 NNW HORACE           38.65N 101.84W
08/25/2009  E1.00 INCH       GREELEY            KS   PUBLIC

0742 PM     HAIL             13 NNE TRIBUNE          38.65N 101.66W
08/25/2009  E0.75 INCH       GREELEY            KS   PUBLIC

0747 PM     HAIL             13 NNE TRIBUNE          38.65N 101.66W
08/25/2009  E1.75 INCH       GREELEY            KS   PUBLIC

            HEAVY RAIN WAS ALSO REPORTED.

0840 PM     HAIL             15 SSE WALLACE          38.72N 101.48W
08/25/2009  E1.00 INCH       LOGAN              KS   PUBLIC

            CONSTANT HAIL FOR 20 MINUTES

0915 PM     HAIL             8 NW LEOTI              38.56N 101.48W
08/25/2009  E1.75 INCH       WICHITA            KS   PUBLIC

&&

BLM
Special weather statement, Aug 26, 4:15 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT WED AUG 26 2009

COZ092-262245-
CHEYENNE COUNTY-
415 PM MDT WED AUG 26 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF AROYA...AND MOVING SOUTH AT 15
MPH. THIS STORM WILL REMAIN OVER RURAL SOUTHWESTERN CHEYENNE COUNTY.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

JRM
Special weather statement, Aug 26, 5:01 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT WED AUG 26 2009

COZ090-262330-
YUMA COUNTY-
501 PM MDT WED AUG 26 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 459 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARKVILLE...AND MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL...HEAVY RAIN AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:50 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace36 min
Aug 25, 7:45 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita60 min
Aug 25, 8:33 PM MDTSevere Thunderstorm WarningGLDGreeley, Wichita44 min
Aug 25, 8:40 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace39 min
Aug 25, 9:10 PM MDTSevere Thunderstorm WarningGLDWichita42 min
Aug 25, 11:32 PM MDTAreal Flood WarningGLDGreeley, Logan, Wallace, Wichita5 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.